When a Vet Really Gets it Wrong
I see a lot of discussions in these blogs that deteriorate into long rants about people’s negative experiences with veterinarians. I got a touch of them when I wrote an article about a case that didn’t go the way I wanted.
I’m a pretty forgiving soul. I know that people aren’t perfect, and that, unfortunately, mistakes happen. Honest mistakes, lapses in communication; these things are awful, heart wrenching events when they happen, both to the client and the vet (or at least the vets that I know). But they happen nonetheless.
Sometimes it’s me. Sometimes it’s somebody else. Sometimes I see the pet for a second opinion and I spot the error (which is easy to do when another DVM has been doing all the work and I just get to look at their data from another perspective). I’m sure a client or two of mine has gone off to seek a second opinion and gotten the answer that eluded me.
I once accidentally injected a cat with dog vaccine (grabbed the wrong vial, cat was fine, client reminds me of it at every visit). I knew a vet who grabbed Xylazine (horse sedative) instead of Xylocaine (local anesthetic) and sedated a declaw cat for three days straight (that cat was fine too, ultimately, but it was a long recovery). I read a story on VIN about a vet who accidentally gave euthanasia solution to the wrong cat. He had injected the cat in the abdomen but immediately realizing his mistake, he rushed the cat to surgery to flush it’s abdomen out and kept it on a ventilator for days. He was heartsick. Ultimately the cat died.
Mistakes happen with staggering frequency on the human side of things. Atul Gawande, M.D., a surgeon, has written a series of brilliant books highlighting the rate of mistakes in human medicine and offers suggestions on how to remedy them. (His book, Complications, saved my sanity as a young vet.)
So I’ve been talking about honest mistakes of the brain-lapse kind, but what happens when another DVM screws up in breathtaking form? He didn’t give the wrong drug to the wrong patient, but he gave an old drug — one that is no longer standard of care for a patient.
I don’t know, I guess one could say a screw-up is a screw-up, regardless of its origin, be it absent mindedness or incompetence.
This story is about a dog named Rose who had some weird skin lesions on her face and head. They had come to me, and we had tested her for ringworm and mange and bacterial infection (all negative). The clients said Rose was clearing up on some holistic meds, so I told them to follow up with me if anything changed; next step would be a referral to a boarded dermatologist to figure things out.
The lesions didn’t resolve, so they ended up taking her to another vet for a second opinion (general practitioner, not specialist).
That vet took one look at her and decided that she clearly had Sarcoptic mange. (In my opinion, she clearly did not, as she didn’t itch and the lesion appearance and distribution wasn’t consistent with Sarcoptes).
If I do suspect Sarcoptic mange, I prescribe a couple of trial doses of a popular heartworm preventative that is labeled for mange, has been around for 10+ years, and is generally very safe and effective.
Before this product came out we used to use a drug called Ivermectin. It’s a cattle dewormer that also works against just about any crawling, wiggling, burrowing or other parasite. It is labeled for cows, not dogs.
We can use a lot of drugs in "extra-label" fashion (i.e., not per the FDA rules about who gets that drug) IF there is NOT an alternative drug that IS labeled for that species. If we use an extra-label drug, we have to tell the client we’re doing it, and usually have them sign off that we told them.
The kicker about Ivermectin is that in certain dogs the drug can penetrate into the brain and cause neurological symptoms and even death. Dogs of herding descent (collies, shelties, etc.) are particularly sensitive.
These dogs have a defect on their MDR1 gene that leaves them defective in their ability to absorb, distribute and excrete certain drugs, making them very sensitive to such commonly used drugs as:
- Acepromazine (sedative)
- Loperamide (OTC anti-diarrhea)
- Butorphanol (narcotic, pain medication)
I use these drugs on patients on a daily basis.
In vet school I remember them drilling into our heads: "White feet, don’t treat" regarding Ivermectin. Be very, very careful with this drug, you can kill a dog with it. So I hardly ever use it.
But apparently, there are still vets out there who do. This vet gave Rose two whopping shots of it. After the first shot she was a little "off." After the second shot, she started acting disoriented and walking like she was drunk.
They called the vet and asked him if that was a side effect of the drug. He said, "No way!"
They came to me next and I said, "Heck yeah!" I’d never seen a case of Ivermectin toxicity, so I hit the books and called my local dermatologist and my local ER vet specialist. They hadn’t seen much of it either, but that sounded like what was going on with Rose.
It had been about five days from her shot, so I was hoping that the drug was working its way out of her system and she’d turn a corner soon with some nursing care (there is no antidote).
No such luck. The next day she couldn’t walk, so I referred her to the critical care specialty facility that saved Misty a few weeks back.
They hospitalized her for presumed Ivermectin toxicity. The neurologist on staff recommended an MRI and spinal tap to make sure it wasn’t something else. All that was normal and within 24 hours Rose was on a ventilator.
Her owners were blaming themselves (!) and I felt helpless. I was calling the clinic daily for updates, and these people were just trying to do the best thing for their dog. They trusted that DVM to do what was safe and he didn’t. I’ve never felt more acutely that burden of trust placed upon us, blindly expecting us to not harm their pet.
Rose developed oxygen toxicity from the ventilator. The clinic was getting a new one, but because of the 4th of July holiday weekend, the delivery was delayed. The ER vet offered to try to hand-ventilate Rose during the three hour car ride to the nearest clinic that had a therapeutic vent (Texas A&M), but it was unlikely she’d survive the trip.
Every vet and tech involved with the case was just sick over the senselessness of this. This was avoidable. This was wrong.
Rose got pneumonia and had to be euthanized. She was improving neurologically, but her lungs gave out.
The owners wrote a letter to the DVM. I’ve stayed out of it so far, unsure of how involved I should get. I mean, I think he should never do this again, ever, but should he lose his license over this? I’m just not sure. Penalized? Certainly.
I don’t know his side of the story, but I’m sure it’s along the lines of: he’s been doing it that way for decades and never had a problem.
This time he did, and it’s a big one.
For more information on the MDR1 Gene Defect and testing for it in your dog, go to: Multidrug Sensitivity in Dogs at Washington State University's College of Veterinary Medicine.
Dr. Vivian Cardoso-Carroll